Citation from the publications of

Tatum, W O 4th; French, J A; Faught, E; Morris, G L 3rd; Liporace, J; Kanner, A; Goff, S L; Winters, L; Fix, A
"Postmarketing experience with topiramate and cognition"
Epilepsia 2001 Sep; 42(9):1134-1140
Ideal antiepileptic drugs (AEDs) are designed to stop seizures with limited central nervous system (CNS) side effects. However, CNS-related treatment-emergent adverse events (TEAEs) often occur in patients receiving AEDs. Topiramate (TPM) is an AED proven to be safe and effective as adjunctive treatment for epilepsy patients with partial seizures. Double-blind, placebo-controlled, multicenter trials demonstrated potential effects on cognition. The P.A.D.S. (post-marketing antiepileptic drug survey) group, a cooperative group of 14 epilepsy centers that collaborate on obtaining data about new AEDs and devices, prospectively collected standardized data forms before and during treatment with TPM for epilepsy, and analyzed the postmarketing experience of CNS TEAEs with TPM. Our results from 701 treated patients show that cognitive complaints were the most common reason to discontinue TPM. The presence of complaints did have predictive value if the patient would discontinue TPM, although was not specific as to when discontinuation would occur. The spectrum of complaints in our open-label prospective multicenter postmarketing study was similar to those observed in controlled clinical trials. We were unable to demonstrate a specific population, dose titration, or concomitant AED that was at risk to discontinue treatment. We conclude that most patients treated with TPM will continue therapy beyond 6 months. Cognitive complaints and not efficacy reflect the primary reason for discontinuing therapy. Psychomotor slowing was the most common complaint, yet most patients elect to continue treatment, with 'better' or 'much better' ratings of both seizure and global improvement during treatment

Check for full text:  

# 102106 (MEDL:11580760)


This publication list a product of the NYU Faculty Bibliography.